Azaele, S, Muneepeerakul, R, Maritan, A et al. (2 more authors) (2009) Predicting spatial similarity of freshwater fish biodiversity. Proceedings of the National Academy of Sciences of USA, 106 (17). 7058 - 7062. ISSN 0027-8424
Abstract
A major issue in modern ecology is to understand how ecological complexity at broad scales is regulated by mechanisms operating at the organismic level. What specific underlying processes are essential for a macroecological pattern to emerge? Here, we analyze the analytical predictions of a general model suitable for describing the spatial biodiversity similarity in river ecosystems, and benchmark them against the empirical occurrence data of freshwater fish species collected in the Mississippi-Missouri river system. Encapsulating immigration, emigration, and stochastic noise, and without resorting to species abundance data, the model is able to reproduce the observed probability distribution of the Jaccard similarity index at any given distance. In addition to providing an excellent agreement with the empirical data, this approach accounts for heterogeneities of different subbasins, suggesting a strong dependence of biodiversity similarity on their respective climates. Strikingly, the model can also predict the actual probability distribution of the Jaccard similarity index for any distance when considering just a relatively small sample. The proposed framework supports the notion that simplified macroecological models are capable of predicting fundamental patterns-a theme at the heart of modern community ecology.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Keywords: | Animals; biodiversity; fishes; fresh water; models, biological; macroecology; river networks; Jaccard index; average annual runoff production; Mississippi-Missouri basin; species-area relationships; population-dynamics; tropical forests; river dynamics; beta-diversity; patterns; model; communities; connectivity; biogeography |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 22 May 2014 08:08 |
Last Modified: | 26 Apr 2015 02:50 |
Published Version: | http://dx.doi.org/10.1073/pnas.0805845106 |
Status: | Published |
Publisher: | National Academy of Sciences |
Identification Number: | 10.1073/pnas.0805845106 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:78953 |